Which Antibiotics Are Less Likely to Cause Diarrhea?

two prescription bottles with pills next to them
Dr. Sharon Orrange
Dr. Orrange is an Associate Professor of Clinical Medicine in the Division of Geriatric, Hospitalist and General Internal Medicine at the Keck School of Medicine of USC.
Posted on

Antibiotic-associated diarrhea and colitis is affecting more of you, given the widespread use of antibiotics. Clostridium difficile (C. diff) is the organism that causes antibiotic-associated colitis; this happens because the bacteria is allowed to overgrow in the intestine when the normal intestinal flora is changed due to antibiotics. C. diff can release toxins that bind to receptors on intestinal epithelial cells causing inflammation (colitis) and diarrhea. This makes folks very sick.

Some antibiotics lead to C. diff much more often than others. When there are options for choice of antibiotic for your infection, err on the side of safety with less C. diff risk. Here’s what you need to know:

The Losers. These antibiotics are most frequently associated with C. diff diarrhea.

The Winners. These antibiotics are rarely associated with C. diff diarrhea.

Second Place. These are better than the worst, but not as good as the winners.

Honorable Mention. These antibiotics are not frequently associated with C. diff, but are primarily IV (not oral) medications.

Hope this helps.

Dr O.

Drugs featured in this story

Filed under